Alert archive / Vermont / Flash Flood Warnings in 2008

Flash Flood Warning 8, NWS Burlington, VT

August 2, 20085 counties in Vermont

NWS Burlington, VT issued this flash flood warning at Aug 2, 2008, 4:18 PM EDT for 5 counties in Vermont. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 4:18 PM EDT (20:18 UTC)
Expired
Aug 2, 2008, 8:15 PM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

Counties Chittenden County, VT, Franklin County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 4:30 PM EDTFLASH FLOOD2 Nw Hyde Park, VT150 FEET OF MELODY LANE ON HYDE PARK/JOHNSON TOWN LINE WASHED OUT 1 TO 1 1/2 FT DEEP, ISOLATING 12 RESIDENCES. ALSO ONE PRIVATE BRIDGE TO RESIDENCE WASHED OUT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
456 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBTV 022018
FFWBTV
VTC007-011-015-019-023-030015-
/O.NEW.KBTV.FF.W.0008.080802T2018Z-080803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
418 PM EDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT
  WESTERN ORLEANS COUNTY IN NORTHEAST VERMONT
  EAST CENTRAL CHITTENDEN COUNTY IN NORTHWEST VERMONT
  EASTERN FRANKLIN COUNTY IN NORTHWEST VERMONT
  LAMOILLE COUNTY IN NORTHWEST VERMONT

* UNTIL 815 PM EDT

* AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE POTENTIAL FOR FLASH FLOODING FROM A HEAVY RAIN SHOWERS AND 
  THUNDERSTORMS OVER THE WARNED AREA.  HEAVY RAIN WILL CONTINUE TO 
  FALL FOR THE REMAINDER OF THE AFTERNOON OVER THE MOUNTAINOUS 
  TERRAIN OF NORTHERN VERMONT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE CARMI
  STATE PARK...WESTFIELD...RICHFORD...NORTH TROY...MONTGOMERY...
  LOWELL...JAY...ENOSBURG FALLS...EDEN...BAKERSFIELD...WATERVILLE...
  TROY...MONTGOMERY CENTER AND BELVIDERE CENTER

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4502 7290 4501 7235 4428 7255 4440 7293

$$

DD
2 follow-up statements
000 
WGUS71 KBTV 022122
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
522 PM EDT SAT AUG 2 2008

VTC007-011-015-019-023-030015-
/O.CON.KBTV.FF.W.0008.000000T0000Z-080803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMOILLE VT-WASHINGTON VT-ORLEANS VT-CHITTENDEN VT-FRANKLIN VT-
522 PM EDT SAT AUG 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR NORTH
CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT...AND WESTERN ORLEANS
COUNTY IN NORTHEAST VERMONT...AND EASTERN FRANKLIN...EAST CENTRAL
CHITTENDEN AND LAMOILLE COUNTIES IN NORTHWEST VERMONT...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORMS AND HEAVY RAIN SHOWERS PRODUCING FLASH 
FLOODING OVER THE WARNED AREA. RAIN WILL CONTINUE TO FALL HEAVY AT 
TIMES THIS EVENING WITH SOME ISOLATED AREAS RECEIVING AN ADDITIONAL 
ONE TO TWO INCHES OF RAINFALL.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATERVILLE...
LAKE CARMI STATE PARK...WESTFIELD...RICHFORD...NORTH TROY...
MONTGOMERY...LOWELL...JAY...ENOSBURG FALLS...EDEN...BAKERSFIELD...
TROY...MONTGOMERY CENTER AND BELVIDERE CENTER

FLOOD WATERS ARE MOVING DOWN WADE BROOK...JAY BROOK...AND THE SOUTH 
BRANCH OF THE TROUT RIVER...ALONG VERMONT ROUTES 242...58...AND 118.
FLOOD WATERS COULD CONVERGE IN MONTGOMERY CENTER OVER THE NEXT HOUR. 

LAT...LON 4502 7290 4501 7235 4428 7255 4440 7293

$$

DD
000 
WGUS71 KBTV 030007
FFSBTV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
807 PM EDT SAT AUG 2 2008

VTC007-011-015-019-023-030016-
/O.EXP.KBTV.FF.W.0008.000000T0000Z-080803T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAMOILLE VT-WASHINGTON VT-ORLEANS VT-CHITTENDEN VT-FRANKLIN VT-
807 PM EDT SAT AUG 2 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 815 PM EDT FOR NORTH
CENTRAL WASHINGTON COUNTY IN CENTRAL VERMONT...AND WESTERN ORLEANS
COUNTY IN NORTHEAST VERMONT...AND EASTERN FRANKLIN...EAST CENTRAL
CHITTENDEN AND LAMOILLE COUNTIES IN NORTHWEST VERMONT...THE FLASH 
FLOOD THREAT HAS SUBSIDED. EVEN THOUGH THE IMMEDIATE THREAT FOR 
FLASH FLOODING HAS DIMINISHED A FLOOD WATCH IS STILL IN EFFECT 
THROUGH SUNDAY AFTERNOON.  PLEASE STAY TUNED TO NOAA WEATHER 
RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/BTV FOR FURTHER 
UPDATES ON THIS WEATHER SITUATION.

LAT...LON 4502 7290 4501 7235 4428 7255 4440 7293

$$

DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:53 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 2, 3:53 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
353 PM EDT SAT AUG 2 2008

.SYNOPSIS...
RAINY CONDITIONS WILL PERSIST THROUGH SUNDAY...AS A STRONG AREA
OF LOW PRESSURE OVER EASTERN CANADA WILL BRING PRECIPITATION TO
THE REGION. A BREAK IN PRECIPITATION IS POSSIBLE FOR MONDAY NIGHT
AND INTO A PORTION OF TUESDAY AS A WEAK AREA OF HIGH PRESSURE
BUILDS OVER THE AREA. THIS WILL BE SHORT LIVED AS ANOTHER LOW
WILL SET UP OVER EASTERN CANADA WEDNESDAY INTO FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 400 PM EDT SATURDAY...SHOWERS WITH EMBEDDED THUNDERSTORMS
PRODUCING HEAVY RAIN AND CREATING FLOODING CONCERNS WILL CONTINUE
THROUGH THE EVENING. UPPER LEVEL LOW PRESSURE SYSTEM IS CURRENTLY
CENTERED OVER WESTERN NEW YORK AND WILL SLOWLY MOVE EAST
OVERNIGHT. AN AREA OF SHOWERS AND THUNDERSTORMS IS DEVELOPING
BELOW THE CENTER OF THE LOW AND BECOMING MORE WIDESPREAD. PRECIP
WILL CONTINUE THROUGH THE NEAR TERM PERIOD.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 400 PM EDT SATURDAY...BY SUNDAY MORNING THE UPPER LEVEL LOW
WILL BE CENTERED OVER OUR CWA. PRECIP WILL CONTINUE TO AFFECT THE
AREA DURING THE DAY SUNDAY AND EVEN INTO SUNDAY NIGHT. MOSTLY
EASTERN AND NORTHEASTERN VT WILL BE GETTING THE MOST RAINFALL ON
SUNDAY...ALTHOUGH SOME SCATTERED RAIN SHOWERS WILL AFFECT
NORTHERN NEW YORK. UPPER LEVEL LOW WILL MOVE NORTH AND EAST AND
BE OFF THE COAST OF NEW ENGLAND ON SUNDAY NIGHT. CHANCE FOR
SHOWERS WILL DIMINISH FROM WEST TO EAST ON SUNDAY AFTERNOON AND
THEN OVERNIGHT. SURFACE HIGH PRESSURE WILL BEGIN TO BUILD INTO
THE AREA ON MONDAY. LINGERING SHOWERS MAY AFFECT EASTERN VT...BUT
OTHERWISE THE AREA WILL BECOME DRIER. UPPER LEVEL LOW REMAINS
STATIONARY OFF THE COAST OF NEW ENGLAND...KEEPING THE RIDGE FROM
BUILDING TOO FAR EAST. EVEN THROUGH MONDAY NIGHT THE LOW WILL
REMAIN OFF THE COAST OF MAINE SO CHANCE FOR SHOWERS CONTINUES IN
EASTERN VT. FINALLY ON TUESDAY THE UPPER LEVEL LOW WILL MOVE AWAY
FROM THE AREA AND A DRY DAY IS EXPECTED.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 230 PM EDT SATURDAY...SYNOPTIC SCALE PATTERN IS BEING WELL
HANDLED IN THE EXTENDED PERIOD WITH GFS/ECMWF/GFS ENSEMBLE DATA
ALL SHOWING TRANSITION FROM WEST TO NORTHWEST FLOW ON TUESDAY AND
WEDNESDAY TO LARGE UPPER TROUGH DEVELOPING OVER THE AREA BY
SATURDAY. STILL SEEING 2-3 STANDARD DEVIATIONS BELOW NORMAL WITH
RESPECT TO HEIGHTS ASSOCIATED WITH THIS TROUGH. AS A RESULT...NOT
MUCH IN THE WAY OF ANY EXTENDED DRY PERIOD...MAYBE ON TUESDAY AND
AGAIN ON THURSDAY...BUT OTHERWISE LOOKING AT THE THREAT OF
SHOWERS AND THUNDERSTORMS FOR MUCH OF THE PERIOD. LOOK FOR A
COOLING TREND BY THE END OF THE WEEK WITH THE UPPER TROUGH
SETTLING IN OVER THE REGION.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...SLOW MOVING UPPER LEVEL TROUGH OF LOW
PRESSURE TO IMPACT THE REGION THROUGH THE PERIOD. PERIODS OF RAIN
AND THUNDERSTORMS WILL EXIST...WHICH WILL LOWER CONDITIONS INTO
THE MVFR CATEGORY. THE SHOWERS AND THUNDERSTORMS WILL BE MOST
PREVALENT THIS AFTERNOON AND AGAIN LATER TONIGHT. VFR CONDITIONS
WILL DEVELOP AFTER 12Z AS PRECIPITATION DECREASES...BUT ANY
SHOWERS THAT DEVELOP WILL ONCE AGAIN LOWER CONDITIONS INTO THE
MVFR CATEGORY. LOOK FOR WINDS TO SHIFT AROUND TO THE NORTHWEST
AFTER 00Z TONIGHT.

18Z SUNDAY THROUGH THURSDAY...THE UPPER LEVEL TROUGH OF LOW
PRESSURE WILL LINGER OVER THE AREA SUNDAY AFTERNOON INTO EVENING
BEFORE EXITING THE AREA TO THE EAST. THIS WILL KEEP SHOWERS
AROUND WITH CONDITIONS LOWERING INTO THE MVFR CATEGORY AT TIMES
THROUGH SUNDAY NIGHT. CONDITIONS SHOULD IMPROVE MONDAY AND
TUESDAY AS A SHORTWAVE RIDGE MOVES IN FROM THE WEST WITH MAINLY
VFR CONDITIONS EXPECTED. NEXT SHORTWAVE TROUGH AND ASSOCIATED SFC
LOW/TROUGH WILL IMPACT THE REGION TUESDAY NIGHT INTO WEDNESDAY
WITH SCATTERED SHOWER AND TSTM ACTIVITY. PERIODS OF MVFR
CONDITIONS CAN BE EXPECTED WITH ANY CONVECTIVE ACTIVITY DURING
THIS TIME PERIOD.

&&

.HYDROLOGY...
ALTHOUGH FOCUS FOR FLOOD WATCH WILL BE ON MAIN STEM
RIVERS...SMALLER STREAMS AND TRIBUTARIES FEEDING INTO THE MAIN
STEMS SYSTEMS WILL SEE QUICK RESPONSES AND HAVE TO BE MONITORED
AS WELL.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR VTZ001>012-016>019.
NY...FLOOD WATCH THROUGH SUNDAY AFTERNOON FOR NYZ026>031-034-035-
     087.

&&

SYNOPSIS...JAN
NEAR TERM...JAN
SHORT TERM...JAN
LONG TERM...EVENSON
AVIATION...EVENSON
HYDROLOGY...JN
Hazardous weather outlook, Aug 2, 3:44 AM EDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
344 AM EDT SAT AUG 2 2008

NYZ028>031-034-035-VTZ002>010-016>018-030745-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-EASTERN FRANKLIN-EASTERN CHITTENDEN-
EASTERN ADDISON-
344 AM EDT SAT AUG 2 2008

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH SUNDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. PLEASE RELAY ANY OBSERVATIONS
OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON VERMONT. IF YOU HAVE INTERNET ACCESS...YOU CAN USE THE SUBMIT
STORM REPORT FORM AVAILABLE ON OUR WEB PAGE AT WEATHER.GOV/BTV.
THIS LINK IS LOCATED AT THE BOTTOM OF THE MENU ON THE LEFT
SIDEBAR.

NYZ026-027-087-VTZ001-011-012-019-030745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
344 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...NORTHWEST
VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH MIDNIGHT TONIGHT. FOR THE ST. LAWRENCE VALLEY...GRAND ISLE
COUNTY IN VERMONT...AND RUTLAND AND WINDSOR COUNTIES IN SOUTH-
CENTRAL VERMONT...THE THREAT OF FLOODING IS LESS THAN ADJACENT
AREAS OF THE NORTH COUNTRY UNDER THE FLOOD WATCH. ANY HEAVY RAINFALL
LATE TODAY INTO TONIGHT IS EXPECTED TO CREATE ONLY LOCALIZED RIVER
RISES AND AREAS OF PONDING ON ROADWAYS IN POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. PLEASE RELAY ANY OBSERVATIONS
OF HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
BURLINGTON VERMONT. IF YOU HAVE INTERNET ACCESS...YOU CAN USE THE SUBMIT
STORM REPORT FORM AVAILABLE ON OUR WEB PAGE AT WEATHER.GOV/BTV.
THIS LINK IS LOCATED AT THE BOTTOM OF THE MENU ON THE LEFT
SIDEBAR.

BANACOS

In the hours before

Local storm report, Aug 2, 3:37 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
337 PM EDT SAT AUG 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLASH FLOOD      1 SSE MORETOWN          44.24N 72.75W
08/02/2008                   WASHINGTON         VT   EMERGENCY MNGR

            HOUSE ON MORETOWN MOUNTAIN ROAD SURROUNDED BY WATER AND
            WATER IS RISING RAPIDLY.

&&

LAHIFF

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:09 PM EDTAreal Flood AdvisoryBTVWashington3 hr
Aug 2, 3:15 AM EDTFlood WatchBTVAddison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more42 hr
Aug 2, 1:51 PM EDTAreal Flood AdvisoryBTVCaledonia, Orange, Washington112 min
Aug 2, 2:51 PM EDTFlash Flood WarningBTVWashington4 hr

Nearby

Flash Flood Warnings in Vermont, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.